Overdose response, Naloxone & training
Information and resources on how to prevent and respond to overdoses.
Preventing overdose/toxic drug poisoning
- Never use alone. Use where help is available: with a friend, at an overdose prevention ite, or using a phone or online service like Lifeguard, NORS or Brave
- Start low, go slow. Drugs may be stronger than you think. Check your drugs. Fentanyl has been found in crack and crystal meth, so check these too.
- Carry Naloxone and know how to use it. Ensure the people around you do too.
- Beware of mixing with other drugs or alcohol. Mixing can cause more severe overdoses.
- Take it easy if you’ve been unwell or if you are not using daily. If you haven’t used for a few days, your tolerance is lower. Drugs will affect you much more strongly, and your normal dose could be fatal.
- Talk to your health provider about safer alternatives to unregulated drugs.
- If you’re worried about your overdose risk and need urgent support, reach out to the overdose outreach team.
Toxic drugs: Ideas to stay alive
A guide with more ideas on how to prevent overdoses and toxic drug poisoning.Download the guide
Signs of an overdose/toxic drug poisoning
If you suspect someone is overdosing, call 9-1-1 immediately, even if you have naloxone.
If you have naloxone, call 9-1-1 and follow the SAVE ME steps below.
Someone could be overdosing if:
- They can’t be woken up
- Their breathing is slow or absent
- Their skin is cold or clammy to the touch
- They could be choking, coughing, gurgling or making snoring sounds
- Their lips and/or nails are blue, grey or white
- Their pupils are extremely small
- They are dizzy or disoriented
Overdose response training
For information, training sessions and resources on how to properly respond to an overdose, visit our substance use & harm reduction resources for health professionals and service providers page.
Accessing Naloxone Kits
You can pick up free naloxone kits at community pharmacies, harm reduction sites, and health centres. Use the site finderto find a free naloxone kit near you.